Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Lincoln, IL

September 21, 2023Logan County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 21, 2023, 9:37 PM CDT for Logan County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2023, 9:37 PM CDT (02:37 UTC)
Expired
Sep 22, 2023, 12:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Logan County, IL

The radar

The Lincoln radar (KILX), 11 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

297 
WGUS53 KILX 220237
FFWILX
ILC107-220545-
/O.NEW.KILX.FF.W.0019.230922T0237Z-230922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
937 PM CDT Thu Sep 21 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Logan County in central Illinois...

* Until 1245 AM CDT.

* At 936 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mount Pulaski, Elkhart, Latham and Chestnut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4008 8939 4000 8948 3996 8915 4009 8915
      4010 8924

FLASH FLOOD...RADAR INDICATED

$$

Deubelbeiss
2 follow-up statements
688 
WGUS73 KILX 220411
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1111 PM CDT Thu Sep 21 2023

ILC107-220545-
/O.CON.KILX.FF.W.0019.000000T0000Z-230922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan IL-
1111 PM CDT Thu Sep 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FRIDAY 
FOR SOUTHEASTERN LOGAN COUNTY...

At 1110 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and locally 8 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mount Pulaski, Elkhart, Latham and Chestnut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4008 8939 4000 8948 3996 8915 4009 8915
      4010 8924

FLASH FLOOD...RADAR INDICATED

$$

Deubelbeiss
468 
WGUS73 KILX 220545
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1245 AM CDT Fri Sep 22 2023

ILC107-220555-
/O.EXP.KILX.FF.W.0019.000000T0000Z-230922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan IL-
1245 AM CDT Fri Sep 22 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN LOGAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4008 8939 4000 8948 3996 8915 4009 8915
      4010 8924

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:01 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 21, 8:01 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
801 PM CDT Thu Sep 21 2023

.SYNOPSIS...
Issued at 801 PM CDT Thu Sep 21 2023

Scattered showers and a few thunderstorms will affect central IL
through tonight, with locally heavy rain possible. Showers will
diminish on Friday, with dry weather forecast for Saturday.

&&

.UPDATE...
Issued at 801 PM CDT Thu Sep 21 2023

Scattered showers and isolated storms continue across central
Illinois with the best coverage between the I-55 and I-57
corridors. While there may be a relative lull in coverage over
the next few hours with loss of daytime heating, latest RAP
continues to show a modest low level jet developing late this
evening. This 30 kt southerly jet will develop between 10 pm and
midnight with a focus across portions of west central into central
Illinois, along and west of I-55. Precip coverage should again
increase and will have to keep an eye out for locally heavy
rainfall. Cloud-bearing layer flow per 00Z KILX sounding was only
11 kt and 1.50 inch PWat is just above the 90th percentile. Slow
moving, efficient storms could produce localized rainfall rates of
1.5 to 2.0 inches. One hour flash flood guidance is around
2.2-2.3 inches while three hour FFG is 2.6-2.8+.

Deubelbeiss

&&

.DISCUSSION...
Issued at 211 PM CDT Thu Sep 21 2023

Key Messages:

1) Showers and a few storms, some with locally heavy rainfall,
through tonight.

2) Showers diminish Friday, then dry Saturday and trending drier
for Sunday.

3) Stretch of nice fall weather next week.

Early afternoon visible satellite imagery and surface map
indicated weak low pressure over southeast IA, and water vapor
imagery showed the mid level shortwave swirling over central IL.
Main concern through early evening will be locally heavy rain and
a few gusty thunderstorms in a broad zone centered on I-55, where
some low level convergence overlaps MLCAPEs building near 1k J/kg,
all beneath broad ascent under the upper wave. HREF max 3-hr QPF
(reasonable worst case scenario) depicts a few pockets of 2.5-3"
rainfall through early evening, and this would be supported by
1.5" PWATs and slow storm motions. Even these outlier cases
shouldn't offer too much in the way of flooding concerns as 3-hr
FFG values are running 2.5-3.5", though if this falls over an
urban area brief water concerns may develop. An inconsequential
but potential attention grabber is the possibility of a few
funnel clouds this afternoon where the low overcast has given way
to a developing CU field with the background vorticity overhead.
Non-supercell tornado parameter, while weak, is non- zero from
southeast IA into west central IL, so these areas would be most
favored for brief funnels. This evening, the convergent nose of a
southerly 30 kt 925 mb jet focuses of the western and central CWA,
fueling or re-invigorating more scattered storms through late
evening. Still not much of a flood risk unless training results in
very localized much higher rainfall amounts.

The slow moving mid level wave gradually fills later tonight and
Friday as it drifts north, allowing shower and storm coverage to
decrease in intensity and coverage. Highest (likely) PoPs are
focused west of I-55 Friday morning, diminishing to scattered
coverage by afternoon. Trended highs cooler in the upper 70s over
the western CWA Friday given more cloud cover anticipated, while
the southeast CWA should reach into the lower 80s.

This weekend, the main weather players for the eastern half of the
CONUS will be a closed mid level low slowly moving out of the
northern Plains, and a tropical system working north along the
eastern seaboard. Between these two features upper level ridging
is forecast to build north over the Ohio Valley and Midwest,
effectively stalling the eastward advance of the Plains low. We
will maintain a dry forecast for Saturday, and chance PoPs over
the western half of the CWA Sunday on the eastern fringes of
forcing ahead of the upper low. Much of the 12z guidance has
trended drier for Sunday and would expect PoPs to be eliminated in
later forecasts if this trend continues.

The remainder of the forecast through mid-week is looking dry and
cooler as a large area of high pressure over southeast Canada
produces easterly flow across the Midwest.

25

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 625 PM CDT Thu Sep 21 2023

Scattered showers and a few isolated storms will continue across
central Illinois this evening and overnight, though coverage
should gradually become more focused west of I-55 Friday
afternoon. Guidance does indicate some fog potential along and
west of the Illinois River tonight which could impact PIA, but
confidence is low at this time. A modest SE breeze will prevail
through the period.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 21, 3:05 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Thu Sep 21 2023

ILZ027>031-036>038-040>055-061-221100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Shelby-
305 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Showers and a few thunderstorms will continue across the area
tonight. Severe weather is not expected: however, a few pockets of
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and a few thunderstorms will be possible on Friday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ056-057-062-063-066>068-071>073-221100-
Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
305 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Showers and a few thunderstorms will continue across the area
tonight. Severe weather is not expected: however, a few pockets of
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Barnes

In the hours before

Local storm report, Sep 21, 4:43 PM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
443 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Rain             Mount Pulaski           40.01N 89.28W
09/21/2023  M1.22 inch       Logan              IL   CO-OP Observer

            Rainfall since 6 am.

&&
Local storm report, Sep 21, 5:27 PM CDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Rain             1 SW Clinton            40.14N 88.97W
09/21/2023  M1.15 inch       De Witt            IL   NWS Employee

            Rainfall since 4:30 pm.

&&
Local storm report, Sep 21, 5:38 PM CDT, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
538 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Rain             3 SW Towanda            40.54N 88.94W
09/21/2023  M2.43 inch       McLean             IL   NWS Employee

            2.43 since Wednesday evening. 1.41 since
            this morning.

&&
Local storm report, Sep 21, 5:59 PM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
559 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Rain             1 E Bloomington         40.48N 88.98W
09/21/2023  M2.57 inch       McLean             IL   Trained Spotter

            Since 1am.

&&
Local storm report, Sep 21, 8:52 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
852 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Rain             Lane                    40.12N 88.86W
09/21/2023  M3.49 inch       De Witt            IL   Mesonet

            Mesonet station DW4369 Lane.

0840 PM     Rain             3 WNW Towanda           40.58N 88.95W
09/21/2023  M3.41 inch       McLean             IL   Mesonet

            Mesonet station FW2710 Towanda.

0830 PM     Rain             5 ENE Waynesville       40.26N 89.04W
09/21/2023  M3.11 inch       De Witt            IL   Mesonet

            Mesonet station DW9761 Waynesville.

0756 PM     Rain             Central Illinois Airpor 40.48N 88.91W
09/21/2023  M2.35 inch       McLean             IL   AWOS

            AWOS station KBMI Bloomington Arpt.

0839 PM     Rain             2 ESE Bloomington       40.47N 88.96W
09/21/2023  M2.29 inch       McLean             IL   Mesonet

            Mesonet station GW0991 Bloomington.

0835 PM     Rain             Hindsboro               39.69N 88.14W
09/21/2023  M2.07 inch       Douglas            IL   Mesonet

            Mesonet station EW2893 Hindsboro.

0840 PM     Rain             2 NW Metamora           40.81N 89.38W
09/21/2023  M2.04 inch       Woodford           IL   Mesonet

            Mesonet station AU804 1 NW Metamora.

0837 PM     Rain             1 WNW Metamora          40.80N 89.38W
09/21/2023  M1.93 inch       Woodford           IL   Mesonet

            Mesonet station FW7405 Metamora.

0831 PM     Rain             Washington              40.70N 89.42W
09/21/2023  M1.68 inch       Tazewell           IL   Mesonet

            Mesonet station EW8799 Washington.

0830 PM     Rain             2 S Cooksville          40.51N 88.72W
09/21/2023  M1.65 inch       McLean             IL   Mesonet

            Mesonet station EW0890 Cooksville.

0830 PM     Rain             1 NW Washington         40.71N 89.42W
09/21/2023  M1.58 inch       Tazewell           IL   Mesonet

            Mesonet station FW7110 Washington.

0831 PM     Rain             2 NNW Washington        40.74N 89.42W
09/21/2023  M1.57 inch       Tazewell           IL   Mesonet

            Mesonet station EW4888 Washington.

0835 PM     Rain             3 N Panola              40.82N 89.02W
09/21/2023  M1.47 inch       Woodford           IL   Mesonet

            Mesonet station 8089D 2 N Panola.

0837 PM     Rain             4 NE East Peoria        40.70N 89.52W
09/21/2023  M1.46 inch       Tazewell           IL   Mesonet

            Mesonet station GW3458 EAST PEORIA.

0830 PM     Rain             Arrowsmith              40.45N 88.63W
09/21/2023  M1.44 inch       McLean             IL   Mesonet

            Mesonet station DW9547 Arrowsmith.

0836 PM     Rain             1 NNE Eureka            40.73N 89.27W
09/21/2023  M1.38 inch       Woodford           IL   Mesonet

            Mesonet station CW1740 Eureka.

0800 PM     Rain             4 S Bondville           40.05N 88.37W
09/21/2023  M1.28 inch       Champaign          IL   Mesonet

            Mesonet station BNDI2 UI BONDVILLE CHAMPAIGN
            9 SW IL US.

0600 PM     Rain             1 SE Charleston         39.48N 88.17W
09/21/2023  M1.27 inch       Coles              IL   CO-OP Observer

            CO-OP Observer station CRSI2 0.8 SE
            Charleston.

0830 PM     Rain             1 SSW Germantown Hills  40.76N 89.48W
09/21/2023  M1.26 inch       Woodford           IL   Mesonet

            Mesonet station CW8069 Germantown Hills.

0800 PM     Rain             1 SSW Mount Pulaski     40.00N 89.29W
09/21/2023  M1.12 inch       Logan              IL   Mesonet

            Mesonet station DW5298 Mt. Pulaski.

0835 PM     Rain             3 WSW Homer             40.01N 88.01W
09/21/2023  M1.12 inch       Champaign          IL   Mesonet

            Mesonet station 7287D 3 WSW Homer.

0800 PM     Rain             1 SE Champaign          40.11N 88.25W
09/21/2023  M1.09 inch       Champaign          IL   Mesonet

            Mesonet station SSEI2 0.7 SE Champaign.

0831 PM     Rain             3 ENE East Peoria       40.69N 89.53W
09/21/2023  M1.09 inch       Tazewell           IL   Mesonet

            Mesonet station EW6160 East Peoria.

0840 PM     Rain             2 SSE Urbana            40.08N 88.19W
09/21/2023  M1.07 inch       Champaign          IL   Mesonet

            Mesonet station FW0668 Urbana.

0753 PM     Rain             Coles County Airport    39.47N 88.27W
09/21/2023  M1.02 inch       Coles              IL   ASOS

            ASOS station KMTO Coles Co. Mem AP.

0815 PM     Rain             2 WSW Champaign         40.10N 88.31W
09/21/2023  M1.02 inch       Champaign          IL   Mesonet

            Mesonet station CMII2 2.5 W Champaign.

&&
Local storm report, Sep 21, 9:03 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
903 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Rain             Mount Pulaski           40.01N 89.28W
09/21/2023  M3.31 inch       Logan              IL   CO-OP Observer

            Since 6am.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:02 PM CDTAreal Flood AdvisoryILXDeWitt3 hr
Sep 21, 9:01 PM CDTAreal Flood AdvisoryILXLogan36 min
Sep 22, 12:54 AM CDTAreal Flood AdvisoryILXDeWitt, Logan, Macon9 hr

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.